A 78 y/o male with an extensive history of CAD s/p
multiple MIs and CABG surgery, presents with two and
one half weeks of diarrhea. About 9 weeks prior, he had
been diagnosed with achalasia, and was treated with a
botulinum toxin injection, with resolution of his
symptoms of dysphagia. He was also hospitalized a month
ago after experiencing chest pain, and subsequently ruled
in for a small non-ST elevation MI. He underwent
coronary catheterization at that time, and was found to
have severe multivessel disease unamenable to PTCA or
bypass surgery. Now, he presents with progressively
frequent “brown watery” diarrhea for the past couple of
weeks, reporting up to 20 episodes a day, occurring also
at night and causing episodes of fecal incontinence. He
denies blood in his stools, or recent antibiotic use.
Diarrhea is associated with abdominal cramping, and is
not relieved with Lomotil taken every 8 hours. During
this period, the patient also notes several episodes of nonbloody,
non-bilious emesis, the last occurring one day
ago, with an inability to tolerate po intake and a 10 lb
weight loss over the two weeks. He denies recurrent
dysphagia, fevers or chills, recent travel, heat intolerance,
or palpitations. He had a routine screening colonoscopy
6 years ago that was reportedly ‘normal’.
Valancius MD, Dan
"A Man With Diarrhea And Achalasia,"
The Medicine Forum: Vol. 5
, Article 3.
Available at: https://jdc.jefferson.edu/tmf/vol5/iss1/3